Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Taking thyronorm for hypothyroidism from childhood. Do I need lifelong treatment? Effect on married life?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1482 Questions
I was 14 years old female when I was diagnosed with hypothyroidism. since then I have been taking thyronorm 50 mg daily. I am 18 years now. What could be the reasons for getting this at such and early age . Will I have to continue taking this for life. will there be any side affects. will my dosage increase with time. How will it affect my married life. will I have any problems conceiving after marriage or any problems having intercourse. at present my TSH shows slightly high but my T3 is on the margin (61)
Posted Mon, 22 Apr 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 10 hours later
It is important to ensure the diagnosis is correct made, preferably by an endocrinologist. This is so because it entails lifelong treatment with thyronorm(or any other brand or generic form of levothyroxine). So before you commit yourself to taking this medication forever, it is critical to be sure that you truly have this condition. Especially so because it is needed for health and survival.
Therefore, it would be important to see what your baseline TSH was, before treatment was started. If it was more than 3.5 in the presence of thyroid antibodies such as TPO and TG antibodies, it is very likely you have hashimoto's thyroiditis and permanent hypothyroidism. If your baseline TSH was above 10, it is extremely likely you have this condition, particularly if the thyroid hormone levels (ie Total t4, Total t3, free T4) were below the lower limit of normal for the laboratory you chose. And finally if you have a goiter and family history of this, then these further suggest you are prone to this condition.
Next, it is not uncommon to see this condition at your age.
If you take the right dose, then you should not be concerned about any side effects from this medication. Proper periodic monitoring of the blood tests is necessary to ensure you are getting the right amount of medication. the target TSH is usually 0.4 to 2 with thyroid hormone levels on the higher side of normal range. Unless you have a heart problem such as angina/coronary disease or irregular heart rhythm , or osteoporosis, then the TSh target is more lenient and hence a lower dose is prescribed. Typically these problems are not seen in your age group.
your dose may vary over time, especially as you evolve into adult life. Because often the body's requirement of thyronorm is dependent on muscle mass and weight.
Regarding affecting your married life or your life in general, this condition will not bother you in any way. Once you are on treatment with the right dose and stable then you are like any other person without this problem, because you are on treatment.
A few considerations are relevant here:
1 If you are not treated correctly and under-replaced then it may cause difficult conceiving and can affect the unborn child
2 Once you get pregnant, you must increase your dose by 30-50% as soon as you learn about pregnancy since the requirements are higher during pregnancy. Frequent checking of the lab tests is important then to be certain you are getting enough thyroid medication
3 After delivery though, your requirement will revert to the previous non-pregnant dose

For more information , peruse WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Taking thyronorm for hypothyroidism from childhood. Do I need lifelong treatment? Effect on married life? 2 days later
I do not have any of those diseases, hashimoto or goiter. Its just that i got it, probably because my thyroid did not develop fully functional during attaining puberty.
Like i said i have been taking thyronorm 50 mg since last 4 years and my TSH and T3 and T4 have been brought to more or less normal limits. I started with my TSH levels 17 and now i have 2.6 with T3 as 61 and T4 as 84.(total)

I have certain other conditions like Low body temperature- about 97 degrees . Last time when fell sick and high temperature and i had to take medicines, my body temperature was found to be very unsteady. IS this normal??
My worry is that my thronorm dosage will increase further as my body becomes immune to the dosages i am presently taking. Is there any other way to control.
I also passed out during my last menstrual cycle, and on two other occasions i passed out when submitting my blood samples for testing. are these related to hypothyroidism??

Does this disease have any effect on memory as i am finding difficult to retain in my college?
I also noticed that my body weight instead of increasing has been steady at 38-40 Kgs since last 4 years and since the time i have been taking thyronorm. is there any chance that i am drifting to HYPERthyroidism, though my TSH and T3 / T4 levels do not indicate so?/
Answered by Dr. Shehzad Topiwala 3 hours later
With the baseline TSH of 17 it is quite likely you have permanent lifelong hypothyroidism requiring replacement with levothyroxine. Thyronorm is one type of brand name levothyroxine. There may be several others on the market.

You are not drifting towards hyperthyroidism.

Your current thyroid lab test results are reasonably good. However you may wish to see your doctor in person and consider taking 2 extra tablets a week. So total of 9 per week. But this will require rechecking lab tests in 6-8 weeks to make sure this dose increase is not excessive

The rest of the symptoms you are reporting, such as memory and weight, are unlikely to be due to thyroid state right now because the thyroid functions seems fine given the numbers on your report
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor